Wyoming, 2019High Wind in Wyoming, September 17, 2019
September 17, 2019 · NWS CYS · 3 events in 3 counties and zones
Strong winds blew across Carbon County around mid-day on the 17th in southeast Wyoming. Highest measured wind gust was 60 knots.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds blew across Carbon County around mid-day on the 17th in southeast Wyoming. Highest measured wind gust was 60 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 17, 4:44 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 17, 4:44 AM MST, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
544 AM MDT Tue Sep 17 2019
.UPDATE...
Issued at 525 AM MDT Tue Sep 17 2019
Please see updated 12Z aviation discussion below.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 356 AM MDT Tue Sep 17 2019
Potent upper shortwave over sw Idaho will move quickly east today
and emerge over the northern plains by late this evening. It will
drag a cool front across the CWA later this afternoon as well as
bring a period of some pretty healthy winds especially across
parts of se Wyoming. There will also be some sctd showers and
maybe a few storms move across the CWA during the day, and brief
strong wind gusts may accompany these as well. Winds will drop off
this evening as a surface high settles over Wyoming with
temperatures getting chilly by Weds morning with some mid 30s
possible in favored low lying areas in se Wy. Dry and warm Weds as
the upper flow increases out of the sw ahead of the next upper
trough that will drop along the west coast by late in the day. Not
as cool Weds night.
.LONG TERM...(Thursday through Monday)
Issued at 356 AM MDT Tue Sep 17 2019
Warm again Thursday ahead of the aforementioned upper trough with
some showers and tstms possible by late in the day though some dry
slotting may hinder them. A better chance for showers and tstms
should arrive Friday and Friday night as the upper system moves
across the northern Rockys, tracking north of the CWA. Next cold
front passes by Friday afternoon with max temps a little tricky,
depending on the timing of the front. Cooler Saturday then dry and
a little warmer Sunday and Monday. Also should have some breezy
to windy periods mainly around the se Wy mtns through the weekend
given the proximity of the upper system.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 525 AM MDT Tue Sep 17 2019
Main aviation concerns next 12 to 18 hours will be on the
increasing low- to mid-level southwest winds across Southeast WY
and into portions of the Nebraska Panhandle resulting in localized
turbulence and wind shear near the ground. Windiest locations
will be KLAR and KRWL with gusts upwards of 35-40 knots likely
from 18Z-00Z. Wind is already starting to increase at KRWL this
morning with gusts to near 25 knots. KCYS will likely gust
upwards of 30 knots at times from the west this afternoon. Wind
will be less in the Nebraska Panhandle but gusts upwards of 25
knots from the southwest will occur at KBFF to KCDR with lower
values farther south and west.
In addition to all the wind, SHRA/TSRA will develop late morning
and shift quickly north and east across Wyoming into portions of
Nebraska with greatest concentration over Carbon county and then
Platte into Converse and Niobrara. Localized wind gusts could
reach as high as 50-60 knots with the wind plus storm winds
factored in. All SHRA/TSRA activity will decrease west to east
from 00Z- 03Z as winds decrease slowly as well.
&&
.FIRE WEATHER...
Issued at 356 AM MDT Tue Sep 17 2019
A fairly strong low pressure system will move quickly across the
region today and push a cold front across the districts. Winds are
expected to increase especially over carbon county this morning
with breezy to windy conditions over most areas this afternoon.
Some showers and maybe a few weak storms will also accompany the
system as it moves by but not much rain is expected from them. The
rest of the week looks seasonably mild with breezy to windy
periods mainly around the mountains. The next low pressure system
should bring a better chance for rain by Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT this evening for WYZ104-109-110.
NE...None.
&&
UPDATE...JSA
SHORT TERM...RE
LONG TERM...RE
AVIATION...JSA
FIRE WEATHER...RE
Hazardous weather outlook, Sep 17, 3:11 AM MST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
411 AM MDT Tue Sep 17 2019
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
411 AM MDT Tue Sep 17 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and a few storms are expected over the area
mainly this afternoon. No severe storms are anticipated but a few
of them could produce brief strong wind gusts.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103>106-109>117-181030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
411 AM MDT Tue Sep 17 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winds are expected to increase over the area this morning and be
locally strong through the afternoon, especially over parts of
Carbon county. In addition, scattered showers and a few storms are
expected over the area later this morning into mid-afternoon. No
severe storms are anticipated but a few of them could produce
brief strong wind gusts.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 17, 6:33 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
733 AM MDT TUE SEP 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
09/17/2019 M57 MPH CARBON WY MESONET
&&
GCLAYCOMHigh Wind, Ferris/Seminoe/Shirley Mountains
- When
- September 17, 6:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sensor at Camp Creek or four miles west of Muddy Gap measured the reported wind gust.
High Wind, Southwest Carbon County
- When
- September 17, 10:43 AM MST
- Where
- Southwest Carbon County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sensor at Cow Creek measured that reported wind gust.
High Wind, North Snowy Range Foothills
- When
- September 17, 12:45 PM MST to 1:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Halleck Ridge or seven miles northwest of Elk Mountain measured the reported wind gust. Additional sites at Dana Ridge and at mile marker 249.1 measured wind gusts in the upper 50s.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, September 17, 20191 death · 50 kt wind · 3 events
- Damaging Wind in Louisiana, September 17, 2019$50,000 · 57 kt wind · 1 event
- Drought in Texas, September 17 to 30, 20196 events
- Flood and Damaging Winds in Montana, September 17, 201961 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, September 17, 2019$3,000 · 1.75 in hail · 6 events
- Drought in Texas, September 17 to 23, 20195 events
- Drought in Arkansas, September 17 to 30, 20193 events
- Drought in Louisiana, September 17 to 30, 20192 events
- Drought in Hawaii, September 17 to 30, 20192 events
- Damaging Winds in Colorado, September 17, 201955 kt wind · 2 events
- Damaging Wind in South Dakota, September 17, 201952 kt wind · 1 event
- Flood in South Dakota, September 17 to 20, 2019$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849806, 849807, 849808.